You expect to feel tired if you take sleeping pills. But when other medications make you sleepy, it can interfere with your life.
Unfortunately, many medicines can have this side effect, says Barb Hergert, PharmD, a clinical pharmacist in Optum’s Clinical Engagement Services Center.
Among the medications most likely to cause drowsiness, Hergert includes the following:
- Antianxiety medications
- Antipsychotic medications
- Antiseizure medications
- Muscle relaxers
In some cases, you may not even realize that your medication is responsible for your drowsiness. You might blame your low energy on your age or the fact that you stay up reading in bed at night. But the real culprit may be simpler. It could be your prescription.
If fatigue is slowing you down, you may be able to do something about it. Here, Hergert explains why some medications make you drowsy, and how you may be able to fix the problem.
And if the cost of medication is stressing you out, let us help you search for savings. Download the free Optum Perks mobile app to look for prescription discounts you can use at pharmacies in your area.
Why do some medications cause you to get drowsy?
Hergert: Everyone reacts to medicines differently, so it’s hard to generalize. But let’s use beta-blockers as an example. They lower your heart rate, which could leave you feeling a little tired.
Antihistamines, on the other hand, work differently. People with seasonal allergies often take them to block histamine. This is a chemical your body makes, and it’s responsible for allergic reactions such as congestion, sneezing and itchy eyes. But histamines also work on the brain. They block receptors that regulate sleep and wakefulness. So when you take an antihistamine to get relief from your allergies, it may also affect your sleep cycle.
What should I do when I realize that a new medication is making me drowsy?
Hergert: If you’re just starting on a medication that’s known to cause drowsiness, avoid doing activities that require alertness, such as driving, until you know how it affects you. Then give it a few weeks. Your body may adjust to the medicine, and you’ll start to feel less drowsy.
What if some time goes by and I still feel drowsy?
Hergert: If you feel you aren’t adjusting to your medication, reach out to your doctor. He or she may be able to recommend ways to reduce or eliminate the drowsiness. For instance, it may be that the dose or the time of day you take the medication should be adjusted.
In some cases, your doctor may recommend a different medication. Just be sure you make this decision with your doctor’s help. You shouldn’t make these kinds of changes on your own.
Let’s discuss some specific examples. For instance, what should I do if my antihistamine is making me drowsy?
Hergert: It is helpful to know which “generation” your antihistamine is.
If you take 1 of these medications, consider taking it at bedtime rather than during the day. Alternatively, you can talk to your doctor about switching. Newer, second-generation antihistamines are less likely to cause daytime drowsiness. These include fexofenadine (Allegra®), loratadine (Claritin®) and cetirizine (Zyrtec®).
How do beta-blockers cause drowsiness?
Hergert: In addition to slowing your heart rate, beta-blockers also relieve pressure on the heart by blocking the action of certain hormones, such as adrenaline. And when you have less adrenaline, you may have less energy.
Most people can tolerate beta-blockers. But a small percentage may experience some drowsiness and fatigue.
Should I stop taking the beta-blocker if I’m drowsy?
Hergert: No. Don’t stop on your own. Tell your doctor if you’re feeling fatigued and it’s not improving. Your doctor may suggest trying some strategies for addressing the problem without ignoring the health of your heart. Again, he or she may lower the dose or switch you to a different medicine.
[When it comes to treating high blood pressure, you have more options than you probably realize.]
Could my antidepressant be causing drowsiness?
Hergert: Generally speaking, antidepressants are known to cause sleep problems, including drowsiness. These medicines work by acting on certain neurotransmitters in the brain called serotonin and norepinephrine. These both elevate mood. But at the same time, the medicines can make you feel drowsy.
If your doctor prescribes an antidepressant, ask about the best time of day to take it. For instance, mirtazapine (Remeron®) and trazodone (Desyrel®) are often taken at bedtime. This is because they are known to cause drowsiness. [Click here to search for antidepressant coupons.]
Other kinds of antidepressants, such as selective serotonin reuptake inhibitors, are not as likely to cause drowsiness. So you may be advised to take those during the daytime.
Related reading: What to eat and avoid if you’re taking antidepressants.
Are there other things I can do if I feel drowsy during the day?
Hergert: Sure. I recommend practicing good “sleep hygiene” at night. That starts with a consistent sleep schedule, and you should avoid caffeinated drinks late in the day.
Also, if you take over-the-counter medications, try to avoid any that may contribute to drowsiness. And avoid alcohol while taking medication. It could make you even drowsier.
In addition to that, eat a healthy diet and make sure you get regular exercise — but not too close to bedtime. A 30-minute walk is a good way to boost your energy. If you can’t get outside, try walking around your house 2 or 3 times a day for 10 or 15 minutes each time. That can really help.
Related reading: Pet ownership might also help boost your energy. Here are 4 ways a dog can improve your health.